Case 11 – Heart Pills

Case #11: Heart Pills
Author: Neeraj Chhabra, MD
Peer Reviewer: Navneet Cheema, MD

An 18 year old male with no known past medical history presents to the emergency department via ambulance two hours after ingesting a bunch of his father’s “heart pills”. Upon arrival, he is alert, oriented, and in mild respiratory distress. He is tachypneic but able to speak in full sentences. He had two episodes of non-bloody, non-bilious emesis in the ambulance and complains of tinnitus. His father soon arrives carrying an empty bottle of aspirin.

Vitals: Temp: 98.6, HR: 100, RR: 28, BP: 130/70, O2 sat: 100% on RA

Describe the pathophysiology of aspirin toxicity. How does it affect the acid-base status?
What method of GI decontamination would be most beneficial for this patient?
The patient’s initial serum salicylate level returns at 63mg/dL. All other lab assessments are normal. What treatment should be considered at this point?
One of your colleagues suggests using a nomogram to guide treatment. What are the pitfalls of the nomogram?
What are the risks associated with endotracheal intubation in aspirin overdose patients?
What are the indications for hemodialysis in salicylate toxicity?

References:

Dargan PI, Wallace CI, Jones AL. An evidence based flowchart to guide the management of acute salicylate (aspirin) overdose. Emerg Med J. 2002 May;19(3):206-9.

O’Malley GF. Emergency department management of the salicylate-poisoned patient. Emerg Med Clin North Am. 2007 May;25(2):333-46

Worthley LI. Clinical toxicology: part I. Diagnosis and management of common drug overdosage. Crit Care Resusc. 2002 Sep;4(3):192-215.

Return to Case List